Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 66, NWS Newport/Morehead City, NC

October 15, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 15, 2017, 7:56 PM EDT. It took effect at Oct 16, 2017, 8:00 AM EDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 7:56 PM EDT (23:56 UTC)
In effect from
Oct 16, 2017, 8:00 AM EDT
Expired
Oct 18, 2017, 8:00 PM EDT
In force
60 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

138 
WHUS42 KMHX 152356
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
756 PM EDT SUN OCT 15 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF RODANTHE MONDAY...

.LINGERING SWELL COMBINED WITH INCREASING NORTHERLY WINDS WILL
LEAD TO A HIGH THREAT OF RIP CURRENTS MONDAY.

NCZ103-161200-
/O.NEW.KMHX.BH.S.0066.171016T1200Z-171017T0000Z/
OUTER BANKS DARE-
756 PM EDT SUN OCT 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS. 

* LOCATIONS...NORTH OF RODANTHE.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1130
  AM MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
6 follow-up statements
946 
WHUS42 KMHX 160802
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT MON OCT 16 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.LINGERING SWELL COMBINED WITH INCREASING NORTHERLY WINDS WILL
LEAD TO A HIGH THREAT OF RIP CURRENTS TODAY.

NCZ103-162015-
/O.CON.KMHX.BH.S.0066.171016T1200Z-171017T0000Z/
OUTER BANKS DARE-
402 AM EDT MON OCT 16 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1130
  AM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
515 
WHUS42 KMHX 162355
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
755 PM EDT MON OCT 16 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS THROUGH
TUESDAY...

.LINGERING SWELL COMBINED WITH STRONG NORTHERLY WINDS WILL LEAD 
TO A HIGH THREAT OF RIP CURRENTS THROUGH TUESDAY.

NCZ103-171000-
/O.EXT.KMHX.BH.S.0066.000000T0000Z-171018T0000Z/
OUTER BANKS DARE-
755 PM EDT MON OCT 16 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1230
  PM TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
926 
WHUS42 KMHX 170740
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 AM EDT TUE OCT 17 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH 
THIS EVENING...

.LINGERING SWELL COMBINED WITH STRONG NORTH TO NORTHEAST WINDS 
WILL LEAD TO A HIGH THREAT OF RIP CURRENTS THROUGH THIS EVENING.

NCZ095-104-180000-
/O.EXA.KMHX.BH.S.0066.000000T0000Z-171018T0000Z/
CARTERET-OUTER BANKS HYDE-
340 AM EDT TUE OCT 17 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1230
  PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.


&&

$$

NCZ103-180000-
/O.CON.KMHX.BH.S.0066.000000T0000Z-171018T0000Z/
OUTER BANKS DARE-
340 AM EDT TUE OCT 17 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...ALL OUTER BANKS BEACHES.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1230
  PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
810 
WHUS42 KMHX 172321
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT TUE OCT 17 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH
WEDNESDAY...

.LINGERING SWELL COMBINED WITH GUSTY NORTHEAST WINDS WILL LEAD TO
A HIGH THREAT OF RIP CURRENTS THROUGH WEDNESDAY.

NCZ095-103-104-181015-
/O.EXT.KMHX.BH.S.0066.000000T0000Z-171019T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
721 PM EDT TUE OCT 17 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 130
  PM WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
890 
WHUS42 KMHX 180701
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
301 AM EDT WED OCT 18 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH
THIS EVENING...

.LINGERING SWELL COMBINED WITH GUSTY NORTHEAST WINDS WILL LEAD TO
A HIGH THREAT OF RIP CURRENTS THROUGH THIS EVENING.

NCZ095-103-104-190000-
/O.CON.KMHX.BH.S.0066.000000T0000Z-171019T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
301 AM EDT WED OCT 18 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 130
  PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
008 
WHUS42 KMHX 181456
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1056 AM EDT WED OCT 18 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH THIS
EVENING...

.LINGERING SWELL COMBINED WITH GUSTY NORTHEAST WINDS WILL LEAD TO
A HIGH THREAT OF RIP CURRENTS THROUGH THIS EVENING.

NCZ095-103-104-190000-
/O.CON.KMHX.BH.S.0066.000000T0000Z-171019T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1056 AM EDT WED OCT 18 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATIONS...NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A 
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 130 
  PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 15, 6:41 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 15, 6:41 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
641 PM EDT Sun Oct 15 2017

.SYNOPSIS...
A strong cold front will approach from the northwest late tonight
and move across the area early Monday. Strong high pressure will
build in from the northwest and north Monday night through late next
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 640 PM Sunday...One more mild night on tap then a more
fall like temperature regime will take hold beginning Monday
afternoon and persist through mid week after a strong cold front
crosses the area Monday. S-SW flow ahead of the approaching
cold front will lead to mild overnight lows in the 60s inland
and around 70 beaches, although a period of good radiational
cooling is expected tonight with skies already clear and winds
expected to decouple after sunset. Thus have lowered min temps
2-3 degrees into the lower to middle 60s most locations to be in
line with the consensus of the model MOS temperature forecasts.
Some of the high resolution models indicate that a few coastal
showers will be possible after midnight as the flow comes off
the water so will continue slight chance PoPs late for far east
locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 335 PM Sunday...Strong cold front still on track to cross
the area early tomorrow, arriving in the CWA around 12Z and
moving offshore by 16Z. Most all of the models indicate the bulk
of the precipitation will be post-frontal in the afternoon and
evening. Rainfall amounts will be fairly light, ranging between
0.10-0.25 inch at most. Instability will be very limited and
have left thunder out of the forecast as most precip will be in
the stable airmass behind the front. Temperatures are a bit
tricky for Monday, but think there will be some slight
temperature rise ahead of the front early in the day Monday
before a falling temperature trend during the afternoon hours as
highs fall from early lows in the 70s into the 60s by late in
the day.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Sunday...Autumn finally arrives in the long term, with
temperatures dropping back to climatology, and mostly dry conditions
expected.

Monday night...Rain showers are likely along the coast Monday
night as the cold front moves off the coast. Have trimmed PoPs
back a little bit, but still have likely PoPs for the coast to
begin the period, and then quickly shift PoPs offshore after
midnight. Temps will range from the mid 40s inland to the mid/upper
50s along the coast by Tuesday morning.

Tuesday through Friday...High pressure will build into the
region, and will be centered over the central Appalachians.
Blustery N winds will blow much of the day Tuesday, and then weaker
N winds through the rest of the work week. Much cooler weather is
expected, as the extended period of well above normal temperatures
comes to a close. High temps will be coolest on Tuesday with mid to
upper 60s expected. Then, as the high slowly moves east temperatures
will moderate a few degrees on Wednesday, and then into the mid to
upper 70s on Thursday and Friday. Low temps for this period will be
in the mid to upper 40s inland, and the upper 50s to low 60s along
the coast.

Saturday and Sunday...High pressure will move offshore next
weekend, and winds will veer a bit more to the east. High temps
will be in the upper 70s to 80 degrees, and low temps will be
low/mid 50s inland, and the low 60s near the coast.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 640 PM Sunday...Main concern is potential for IFR
conditions in fog/ceilings after midnight when a window of
favorable radiational cooling occurs across the area. Sub VFR
conditions are then expected to persist for most of Monday,
especially in ceilings as moist northerly flow develops behind a
strong cold front which should be pushing offshore around noon.
Areas of light rain with occasional brief sub VFR visibilities
will be possible from late morning through the afternoon behind
the front along with wind gusts around 20 kt. Drier air will
begin to filter into the region by early evening with skies
clearing around 00Z.

Long Term /Monday Night through Thursday/...
As of 300 PM Sunday...Dry airmass will build in Monday night,
as high pressure moves in from the northwest behind a cold
front. VFR conditions are expected through the period, however
there will be optimal radiational conditions each morning, and
some patchy steam fog may be possible at both KPGV and KEWN.

&&

.MARINE...
Short Term /Tonight and Monday/...
As of 640 PM Sunday...S/SW winds of 5-10 knots will increase to
10-15 knots overnight ahead of an oncoming cold front. The cold
front should arrive in the northern waters around 12Z Monday
morning and move through the southern waters by midday Monday.
Strong CAA will produce a significant northerly surge behind
the front with 20-25 knot winds with gusts to 30 knots and
building seas. Started a Small Craft Advisory earlier for all
coastal waters and Sounds beginning around midday to early
afternoon Monday. Seas will build from the current 3-4 foot
readings to as high as 6-7 feet by Monday afternoon.

Long Term /Monday Night through Thursday/...
As of 300 PM Sunday...Small Craft Advisory will be ongoing for
all coastal waters, sounds, and rivers Monday night for gusty
north winds around 25 kts, with gusts to 30 kts, and rough seas
6-9 ft. Winds will subside during the day Tuesday becoming 15-20
kts, and seas will be 4-7 ft. Then Wednesday, winds veer a
little bit to NE 10-15 kts, and seas become 3-6 ft. Very similar
conditions are expected again for Thursday, except for seas
dissipating a bit more to 3-5 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM Monday to 2 PM EDT Tuesday for
     AMZ135>137.
     Small Craft Advisory from noon Monday to 2 PM EDT Tuesday for
     AMZ130-131.
     Small Craft Advisory from 2 PM Monday to 8 PM EDT Wednesday
     for AMZ152-154-156-158.
     Small Craft Advisory from noon Monday to 8 PM EDT Wednesday
     for AMZ150.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JME/CTC/SGK
MARINE...JME/CTC/JBM/SGK
Hazardous weather outlook, Oct 15, 5:20 AM EDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
520 AM EDT Sun Oct 15 2017

NCZ103-160930-
Outer Banks Dare-
520 AM EDT Sun Oct 15 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-104-160930-
Carteret-Outer Banks Hyde-
520 AM EDT Sun Oct 15 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-160930-
Onslow-
520 AM EDT Sun Oct 15 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-160930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
520 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 12:18 PM EDTSmall Craft AdvisoryMHX4 days

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.